Laser Goggles Can Lead to Drug Errors To the Editor:

Shelly Harthrong, CRNA, MA

To the Editor

I have been a CRNA for 25 years. I recently had an occurrence that I would like to share with my fellow anesthesia providers because it stresses vigilance.

I have adjusted over the years to many new concepts in anesthesia. One of the simplest for me was requirements for retinal detachment laser eye surgery. It only meant the addition of goggles to protect my eyes.

Recently the advent of the argon laser has required amber colored lenses to block out certain laser waves.

During general anesthesia, a relatively healthy patient with a detachment was undergoing a laser repair of the retina. I put on my amber goggles and with the room darkened, I could not read my anesthetic record. At first I thought it was my eyes but when I aimed some light at the page I realized the amber glasses and the darkened room had made the yellow anesthesia sheet almost invisible. That crisis over, I decided to give my patient some fentanyl (in our institution the label is blue). I grabbed what I thought was the fentanyl but when I read the label, I realized the syringe was atropine (atropine has a green label). I looked again and then realized the amber glasses had changed blue to green and green to blue. The other medication labels were also changed but not as dramatically.

Adapting to a new procedure requires keeping on your toes always vigilant for the unknown variables that may endanger your patient.

Shelly Harthrong, CRNA, MA
Pasadena, CA